June 29, 1998
Dr. Bart and colleagues presented preliminary results from this open-label study of abacavir, an experimental nucleoside analog reverse transcriptase inhibitor, and amprenavir, an experimental protease inhibitor, in 40 treatment-naïve patients.
Interim Week 24 results from this 72-week study were presented. Twenty-eight patients had reached Week 24 at the time of the analysis. Twenty-five of them, or 89%, had undetectable levels of HIV (<500 copies/mL). Thirty-eight patients had reached Week 8, and all but one of them (97%) had viral load levels below the limit of detection.
There are concerns about the side effects of these drugs, especially one known as a 'hypersensitivity reaction' (HR) that has been seen in 3% of patients enrolled on abacavir studies. The symptoms of HR include fever and nausea, malaise, and most significantly, a rash that can be life-threatening. These symptoms can appear within several days to six weeks after starting abacavir, and go away after abacavir is stopped. However, abacavir must never be started again after such a reaction -- one patient on an abacavir study has died after re-starting therapy.